Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 310, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 1996, 9:02 PM MDT for Hamilton County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 1996, 9:02 PM MDT (03:02 UTC)
- Expired
- Jul 13, 1996, 9:50 PM MDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:10 PM MDT | Thunderstorm Wind 52 | Syracuse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 140302 SVRDDC KSC075-093-171-140350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1002 PM CDT SAT JUL 13 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM MDT (1050 PM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...HAMILTON COUNTY ...KEARNY COUNTY IN WEST CENTRAL KANSAS ...SCOTT COUNTY AT 10PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF SYRACUSE TO 5 MILES NORTH OF SCOTT CITY MOVING SOUTHEAST AT 35 MPH. TOWNS IN THE PATH OF THESE STORMS INCLUDE... SYRACUSE...LAKING...SCOTT CITY... AND KENDALL. THE PRIMARY THREAT WITH THESE THUNDERSTORMS ARE WINDS IN EXCESS OF 80 MPH. HAIL UP TO 1 INCH IN DIAMETER CAN ALSO BE EXPECTED. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SS/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 13, 2:40 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SAT JUL 13 1996 ...SHORT TERM... CNVCTN NOW ALG OK BORDER AREAS CONTS THIS EVE WHILE TSTMS NOW AALG LEE SLOPES WORK EAST FOR LATER TNGT. MEANWHILE...CNVCTN OVR NEBR SHD ACCELERATE FNT SWRD ACRS KS TNGT. MDLS AGN 2-4 MBS TOO WEAK ON COLD AIR N OF THE FNT AND WITH CNVCTN N OF FNT WD XPCT IT TO PUSH THRU AHEAD OF FWC TIMING. FNT WL BRING MORE CHCS FOR TSTMS THUS WL KEEP LIKELY POPS ACRS FA TNGT AS AIRMASS RMNS UNSTABLE. GOING FCST LKS GOOD FOR OVRNGT LOWS AND WL STICK WITH LWR 60S FOR LOWS. FOR NOW... NO MNTN OF SVR OR LCLY HVY RAIN BUT WL HV TO WATCH THIS SITUATION DURING THE EVE. ...LONGER TERM... MAIN CONCERN IS RW/TRW CHC BEHIND FNT SUNDAY. THINKING 20 POP RW/TRW BEFORE NOON DUE TO PROXIMITY OF FNT TO THE SOUTH OF THE CWA...20 POP RW/TRW IN EVENING DUE TO PROXIMITY OF 50H TROUGH...SLIGHT PVA... AND LINGERING INSTABILITY. DDC 063/083 061/091 066 13622 GCK 062/083 060/091 066 13622 EHA 063/083 060/092 064 13622 LBL 064/083 060/092 064 13622 HYS 063/080 059/091 066 13622 P28 067/083 064/092 068 13622 CICCONE
In the hours before
Special weather statement, Jul 13, 5:51 PM MDT, 3 hours 11 minutes before
KSZ030-045-140645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 647 PM CDT SAT JUL 13 1996 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN UPDATED TO A TORNADO WATCH... AT 645 PM THE SEVERE THUNDERSTORM WATCH NUMBER 774 HAS BEEN CHANGED TO A TORNADO WATCH NUMBER 775 VALID UNTIL 1 AM FOR TREGO AND NESS COUNTIES INCLUDING THE CITIES OF NESS CITY AND WAKEENEY. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:35 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 30 min |
| Jul 13, 8:58 PM MDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jul 13, 9:02 PM MDT | Severe Thunderstorm Warning | DDC | Kearny, Scott | 48 min |
| Jul 13, 9:09 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Jul 13, 9:29 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 46 min |
| Jul 13, 9:36 PM MDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jul 13, 9:44 PM MDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 46 min |
| Jul 13, 10:03 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
| Jul 13, 10:18 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 62 min |
| Jul 13, 10:33 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jul 13, 10:50 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 45 min |
| Jul 13, 10:53 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jul 13, 11:03 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jul 13, 11:35 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 45 min |
| Jul 13, 11:37 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 43 min |
| Jul 14, 12:23 AM MDT | Severe Thunderstorm Warning | DDC | Comanche | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.